Alert archive / Colorado / High Wind Watches in 2022

High Wind Watch 13, NWS Pueblo, CO

November 30, 202217 counties in Colorado

NWS Pueblo, CO issued this high wind watch at Nov 30, 2022, 2:48 PM MST for 17 counties in Colorado. It took effect at Dec 1, 2022, 2:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 30, 2022, 2:48 PM MST (21:48 UTC)
In effect from
Dec 1, 2022, 2:00 PM MST
Expired
Dec 1, 2022, 4:04 AM MST
In force
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Baca County, CO, Bent County, CO, Chaffee County, CO, Costilla County, CO, Crowley County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO, Saguache County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.8 hours before the alert went out and 370 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2108 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

509 
WWUS75 KPUB 302148
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
248 PM MST Wed Nov 30 2022

COZ072>088-011200-
/O.NEW.KPUB.HW.A.0013.221201T2100Z-221203T0000Z/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
248 PM MST Wed Nov 30 2022

...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY AFTERNOON...

* WHAT...Very strong southwest to west winds. For locations near
  and immediately east of higher terrain, gusts increasing to 60 
  to 80 mph late Thursday afternoon and evening and further 
  increasing to 70 to 100 mph Thursday night, then gradually 
  decreasing to 60 to 80 mph during the day on Friday. For the 
  lowest elevations, wind gusts increasing to 60 to 70 mph during 
  the day on Friday.

* WHERE...The southeast Colorado mountains eastward to the
  Interstate-25 corridor.

* WHEN...From Thursday afternoon through Friday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Travel could be
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

COZ089-093>099-011200-
/O.NEW.KPUB.HW.A.0013.221202T1400Z-221203T0000Z/
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
248 PM MST Wed Nov 30 2022

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
AFTERNOON...

* WHAT...West-southwest to west winds 25 to 35 mph with gusts up 
  to 60 mph possible.

* WHERE...Southeast Colorado plains.

* WHEN...From Friday morning through Friday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Travel could be
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Cohen/Riser/KT/Simcoe
1 follow-up statement
549 
WWUS75 KPUB 011104
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
404 AM MST Thu Dec 1 2022

COZ072>076-079>082-011915-
/O.UPG.KPUB.HW.A.0013.221201T2100Z-221203T0000Z/
/O.NEW.KPUB.HW.W.0018.221202T0000Z-221203T0000Z/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
404 AM MST Thu Dec 1 2022

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM
MST FRIDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts to 75 mph 
  expected. Isolated gusts to 100 mph will be possible.

* WHERE...The east slopes of the Rampart Range, Pikes Peak, the 
  Wet Mountains and the Sangre De Cristo Mountains. 

* WHEN...From 5 PM this afternoon to 5 PM MST Friday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

COZ089-093>099-011915-
/O.UPG.KPUB.HW.A.0013.221202T1400Z-221203T0000Z/
/O.NEW.KPUB.HW.W.0018.221202T1400Z-221203T0000Z/
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
404 AM MST Thu Dec 1 2022

...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 5 PM MST FRIDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 70 mph expected. 

* WHERE...The far eastern plains of southeast Colorado.

* WHEN...From 7 AM to 5 PM MST Friday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

COZ077-078-083>088-011915-
/O.UPG.KPUB.HW.A.0013.221201T2100Z-221203T0000Z/
/O.NEW.KPUB.HW.W.0018.221202T0300Z-221203T0000Z/
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
404 AM MST Thu Dec 1 2022

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 PM MST
FRIDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 85 mph 
  expected.
  
* WHERE..The I-25 corridor region from Monument Hill to the New 
  Mexico border, Fremont county and the Wet Mountain Valley. 

* WHEN...From 8 PM this evening to 5 PM MST Friday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...TRAVEL ON I-25 WILL BE EXTREMELY DIFFICULT
  TONIGHT. THE PROBABILITY OF HIGH PROFILE VEHICLES BEING BLOWN
  OVER WILL BE EXTREMELY HIGH. The most intense winds will occur
  along the I-25 corridor region from Colorado City southward to
  the New Mexico border, and the northern El Paso county region.
  Significant tree damage is likely. Do not park your vehicle 
  under trees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

Hodanish

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at Nov 30, 10:29 AM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Nov 30, 10:29 AM MST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1029 AM MST Wed Nov 30 2022

.SHORT TERM...(Today and tonight)
Issued at 341 AM MST Wed Nov 30 2022

Key Messages:

1) A cold start to the morning, then increasing (but still cool)
temps today.

Currently...

It is quite cold this morning; temps were in the positive single
digits across nearly all of the region at 3 AM. Some westerlies were
pushing down the east slopes and a few tens values were noted along
the east slopes, especially in the upper Ark river valley.
Otherwise, skies were clear over the fcst area except over the
central mtns where some lower clouds were noted. Of interest, the 3.9
um imagery was showing clearly the ongoing prescribed burns in the
Wet Mtns. Additionally, some very dense fog was over the Pueblo
Reservoir.

Not much to write about this morning about the incoming weather the
next 24 hours. Heights will rise at all levels and dry weather is
certain over the region. Will see some cirrus move over the northern
parts of the region today but should not impact the sensible weather
too much. Temps today will max out to the U30s to around 40 most of
the plains and valleys, with a 50 or two over the Raton Mesa region.
For tonight, temperatures will be more seasonable with tens and 20s
over the plains (warmer temps on the east slopes and south of US50).
with temps around 10F in the SLV. Winds will be picking up at mtn
top level tonight with some 40 to 50 mph gusts, especially in the
southern Sangres. \/Hodanish

.LONG TERM...(Thursday through Tuesday)
Issued at 341 AM MST Wed Nov 30 2022

Key Messages:

1) Very windy and warm on Friday. Snow begins over the mountains.

2) A bit cooler this weekend. Precipitation will spread over the
mountains and onto I-25 by Sunday

3) A new system may impact the area around the start of next week.

Upper ridging will continue overhead on Thursday, keeping things
warm and dry throughout the day. High temperatures will be warm,
hitting the 50s-60s over the eastern plains and high-40s over the
higher terrain. Thursday night into Friday, a new upper-level system
will make its way into the area, bringing a few important changes to
our sensible weather. First, snowfall will begin over the
Continental Divide and the San Juans during the overnight hours. The
system does not appear to be carrying an excessive amount of
moisture, but a few inches of snow should fall along the western
border of our CWA. Additionally, the pressure gradient looks to
tighten significantly around the base of the passing trough, with a
good majority of model guidance giving us strong winds moving into
Friday morning. Thursday night into early Friday, westerly winds
will pick up over the higher terrain, leaking into gap flow areas
and over I-25. by afternoon, synoptic forcing and forced mechanical
mixing into the boundary layer will kick up strong west winds across
our entire forecast area. Stuck close to the NBM, leaning towards
the higher percentile solutions, with sustained winds being
forecasted near or above 30 knots, with gusts occasionally
approaching High Wind criteria. This will have to be monitored in
the model trends closely over the next day or so, to see if we will
need any highlights. While humidities do not appear low enough for
fire weather concerns in the current forecast, will have to keep
downsloping winds in mind, as they may dry out parts of the eastern
plains, and with the winds expected to howl along all day near-
critical fire weather conditions may end up being a concern. High
temperatures will also be a bit warmer than Thursday, but this will
depend on the timing of the surface cold front expected to push
south over the plains sometime late Friday afternoon.

The system aloft departs Friday evening, leading to decreasing
surface winds as northwest flow sets in aloft behind the trough.
Precipitation is expected to spread off of the Continental Divide to
the rest of the higher terrain on Saturday, and may spread further
into the I-25 corridor by late Sunday. Temperatures will cool down a
bit for the weekend after Friday's front, with highs mainly in the
40s on Saturday before warming back into the 50s-60s on Sunday.

Finally, an upper-level low is expected to make its way onto land
from the Pacific Northwest around the start of next week. This new
system, in current long-term guidance, will push southeast into our
area around late Monday-Tuesday. Model solutions still differ on the
timing and magnitude of the system, but in general we can expected
changes to our conditions around this time, likely leaning towards
more precipitation over parts of the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1029 AM MST Wed Nov 30 2022

KCOS, KPUB, and KALS: VFR conditions are expected over the next 24
hours for all three TAF sites. High, and possibly mid level, clouds
will increase this afternoon over the TAF sites, with skies becoming
more clear for KALS later in the period. Otherwise, winds will
remain generally less then 10 knots through this TAF forecast
period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...GARBEROGLIO
AVIATION...SIMCOE
Hazardous weather outlook, Nov 30, 4:31 AM MST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
431 AM MST Wed Nov 30 2022

COZ058>089-093>099-011145-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
431 AM MST Wed Nov 30 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snowfall will begin over the mountains Thursday night into early
Friday. On Friday, strong, gusty west winds will set in over most
of the area and will last throughout the day, with gusts upwards
of 50 mph or more possible. Spotty near-critical fire weather
conditions will also be possible over portions of the southeast
plains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

34/GARBEROGLIO

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 2:56 PM MSTFire Weather WatchPUBBaca, Bent, Crowley, El Paso, Huerfano, Las Animas and 3 more13 hr
Nov 30, 2:59 PM MSTWinter Storm WatchPUBChaffee, Conejos, Lake, Mineral, Rio Grande, Saguache13 hr

Nearby

High Wind Watches in Colorado, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.